Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
dcman

The Truth About Accutane, once again

Recommended Posts

hello guys and gals. starting in august of 2003, i started using accutane. i went to the doctor, told him thats what i wanted and thats what he gave me. about to start my freshman year of college, i didn't want to have acne as a problem. prior, i was on minocycline for about 8 months and it worked great until it started wearing off. i believe i just stressed too much and should have continued since it worked so well, but my friend took accutane and his skin was so clear. i took his advice and went ahead and did it. at the time, i was thinking it would be a 6 month struggle than i'd be free forever. my acne wasn't even bad enough for accutane, i didn't get any cysts or anything that scarred really. but after taking accutane, i developed a lot of cysts, i have discoloration still which is going to take a while to fade and slight indentions. if you didn't want to read all this, here are the cliff notes:

CLIFF NOTES:

1. TOOK ACCUTANE

2. DEVELOPED CYSTS WHICH I NEVER HAD BEFORE

3. A LOT OF DISCOLORATION AND SOME SCARRING

MAIN ADVICE:

1. MAKE SURE YOUR DERM ISN'T JUST GETTING HIS/HER RESIDENCY

2. LISTEN TO YOUR DOCTOR, DO NOT JUMP TO ACCUTANE, TRY THE LESS RADICAL METHODS.

3. AND MOST IMPORTANTLY: DO NOT TAKE ACCUTANE UNLESS YOUR ACNE IS VERY SEVERE, IT IS NOT FOR EVERYONE......IF YOU ARE NOT GETTING CYSTS TRY MINOCYCLINE AND OTHER METHODS!!!!!!!!!!!!

i am very dissapointed with my results. i might just be part of the half that got the bad results but the most important statement that will leave us better in the long run is DO NOT TAKE ACCUTANE UNLESS YOU HAVE SEVERE ACNE, LIKE CYSTS TYPE!!!!

Share this post


Link to post
Share on other sites

I highly doubt Accutane is the reason why you've developed cysts. As for scaring, that's a 50/50 (considering you now have cysts which are causing scars in the first place). However, Accutane does make one's skin more sensitive.

Let's get a little background information. Are you a male/female, are breakouts consistent (if female menstruation period), how much do you weigh, and what dosage of Accutane did you take at what age? Your hormones might've just started reaching it's peak = the cysts.

Accutane is supposed to shrink the oil glands therefor forcing your sebum to decrease. I've never heard of a case where it's been counter-productive, AKA producing more oil than normal in the long run. Thanks for sharing

Share this post


Link to post
Share on other sites

I am sorry to hear about your experience with accutane...

you should've known from the beginning that taking accutane will make your skin become way weaker, it'll take ages for blemishes to heal and you'll become more prone to scars.

anyway there are studies(and cases) against accutane because of it's permanent side effects, I read somewhere that the REAL side effects don't show up until years and years later.

Share this post


Link to post
Share on other sites

I agree with your statements - I also feel that accutane should only really be taken by those with severe acne which has not responded to any other treatments. It is a very serious drug, and it can have complications, so in my view, it should only be a last resort.

I also developed cysts in areas I had never previously had acne whilst on accutane, although I am tempted to think this was due to my lack of knowledge about which moisturisers to use to combat the dryness.

I also feel that accutane exacerbated my scarring somewhat. Although I can't be sure, I suffered my worst scars whilst on the drug.

On the whole, though, I feel my treatment was worth it, as it has completely cleared my facial acne.

I'm sorry to hear your treatment didn't work out, but thanks for posting - it's often good for people to hear negative results as well as the positive so that they get a better picture.

Good luck with treating your acne in the future. smile.gif

Share this post


Link to post
Share on other sites

Please don't make generalized statements concerning Accutane because every person is different. My son is presently taking it, and believe me he never had any cysts or severe acne, only mild to moderate break-outs but nothing seemed to help him. For over 2 years, he took minocycline, doxycycline, erythromycin 1000mg a day, used benzamycin, benzaclin, tazorac, differin, azalex, retin A micro,and a couple of other things I can't even remember. Accutane has completely cleared his face, back and arms of any blemishes. I know that it is a very powerful drug with side effects, but so are a lot of other drugs used for other illnesses.This was a very hard decision for us, as I researched all the side effects and gathered as much information so that we could make an informed decision.

We asked his dermatologist all of the questions that we felt were necessary to be answered before starting Accutane. Accutane is the only thing that has really made a difference in my son's skin. The most important thing is to follow your doctor's advice and to have all blood work done. The use of Accutane has to be closely monitored and all side effects should be reported to your doctor. I am hoping that when my son is finished with Accutane, he is included in the 70% that requires no further treatment for acne.

Share this post


Link to post
Share on other sites

i honestly blame many of my current problems (i'm 25) on accutane, which i was on at the age of 17 for about 4 months.

i have hideous scars from non-cystic acne, i still bruise and scar SUPER easily, i have absolutely no night vision to speak of and it gets worse every year, and i had always been emotionally stable until accutane and have been fighting bouts of depression ever since.

if anyone has info about the class action law suit please pm me.

and if you are suffering acne, i will just tell you the scars are even worse to bear, so be patient and exhaust your options before trying accutane.

Share this post


Link to post
Share on other sites

lisadzvon--on your comment about not making generalized statements! You didn't do much research on accutane if you think those side effects are generalized!! Hopefully your second post will be more intelligent.

Share this post


Link to post
Share on other sites

Johnjoz don't be scared... just think of all the people who had success with accutane... mainly it's the people who have problems and it doesn't work that continue to visit ACNE message boards - why would someone with clear and perfect skin want to visit these boards and be reminded of what they used to be?

Share this post


Link to post
Share on other sites

elsa,

i was told all of these things were *possible* and would happen to some extent and it was expected.

that was 1996 and the internet wasn't the way it is now - you couldn't just go on and find any old website. (too bad :-()

so anyway when i started noticing the bad things happening, my derm was just like "hang in there"

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×